COVID-19 vaccines have been instrumental in stemming the tide of the pandemic. To date, the jabs have withstood most new variants, helping keep hospitalisation rates manageable. While side effects rarely lead to detrimental outcomes, they may differ from jab to jab. One aftereffect linked to different booster vaccines is affecting people’s taste.
Some health bodies have recognised a metallic taste in the mouth as a side effect of the COVID-19 vaccine, though most evidence to date remains anecdotal.
Experiencing a metallic taste after vaccination is common with other vaccines, as taste can be altered immediately after receiving a shot.
First reports of the “metallic taste” emerged last year, with some cases describing the symptom as “intense.”
The side effect, which was likened to having “nickels in your mouth”, has been said to last for days in some instances.
An entry on the website of Jacobs School of Medicine and Biomedical Sciences, states: “A less common symptoms – and, in fact, not even included in the Centre’s for Disease Control and Prevention’s list of possible side effects – is a metallic taste following vaccination.”
John A. Sellick, professor of medicine in the Division of Infectious Diseases, explained in 2021 that a small number of people experience altered taste with almost all vaccines, and the COVID-19 vaccine is no exception.
The health expert explained that those affected by the side effect will usually experience it immediately after receiving the shot.
Professor Shellick added: “If it happens days last, especially if in combination with loss of smell, it’s a fairly solid sign of SARS-CoV-2 infection.”
One recent report on the website Cystic Fibrosis detailed the side effect following a Covid booster dose.
The author of the article wrote: “I was sore in both arms, but the Covid booster arm was a bit sorer, and my arm felt a bit heavy.
“I experienced a funny new side effect which was this metallic-like taste in my mouth. No matter what I ate or drank, that taste of metal was there, lingering.
“The first day after the vaccination, I just had the metallic taste in my mouth and I was sore, but otherwise, I had no other symptoms, and I was good to go.”
The Non-Profit organisation AbScent confirmed that of the thousands of people who had written in about their COVID-19 experiences, just a handful reported a metallic taste following vaccination.
There are several factors known to cause a metallic taste in the mouth, and in some cases, the taste may be hinting at an underlying condition that needs medical attention.
Medical News Today explains: “Because smell and taste are so closely linked, sinus issues can impair a person’s sense of taste or cause a metallic taste in the mouth.”
Other causes may include poor oral health, dryness in the mouth, and some medications such as Metformin – which is prescribed to diabetics.
Doctor Buddy Creech, an infectious disease expert at the Vanderbilt University Medical Centre in Nashville, United States, said that while the metallic taste is unsettling, it is not considered dangerous and should diminish with time.
The side effect has in no case been recognised as a sign of allergic reaction to the vaccine.
Speaking of allergic reactions following Covid vaccination, the CDC states: “Severe allergic reactions to vaccines are rare but can happen.”
When a reaction does occur, it may cause difficulty breathing or wheezing, a drop in blood pressure, swelling of the tongue or throat, or a generalised rare or hives, which may include mucus membranes.